Information regarding medications prepared by New England Compounding Center
At Granite Medical Group, we strive to keep our patients informed about any health issues that may concern them. The purpose of this message is to answer any questions you may have about an issue that has been in the news lately.
You may be aware that an injectable steroid medication prepared by New England Compounding Center (NECC) has been associated with a rare form of fungal meningitis.
While the Massachusetts Department of Public Health has confirmed that none of the affected medication was sold in Massachusetts, out of an abundance of caution, the U.S. Food and Drug Administration (FDA) has recalled all of NECC’s injectable medications, closed its facilities, and has asked health care providers across the country to notify patients who received any injectable medications prepared by NECC.
Here are the facts:
- According to the Massachusetts Department of Public Health (DPH),
- No medications linked to the outbreak were shipped to Massachusetts health care providers, and
- No cases of meningitis or other infections definitely linked to NECC products have been identified in Massachusetts.
- The FDA has ordered a mandatory recall of all injectable medications prepared by NECC and any healthcare entity that has used an injectable product prepared by NECC must notify patients who received the medication of the recall. If this pertains to you, you might receive notice of such a recall from a hospital or healthcare entity.
In the interest of maintaining the highest level of caution:
Although none of the medications known to be contaminated has been administered in Massachusetts, in the interest of maintaining the highest level of caution, we ask you to be alert to any possible symptoms of infection.
Please contact us at 617-471-0033 and ask to speak with a clinician, if you have any questions or are experiencing any of the following signs and symptoms as described by FDA and the U.S. Centers for Disease Control (CDC):
- Stiff neck
- Nausea and vomiting
- Photophobia (sensitivity to light) and altered mental status
- Increasing pain
- Warmth at injection site
- Visual changes
- Pain, redness or discharge from the eye